Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 5:16 PM EDT for 4 counties in South Carolina. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2008, 5:16 PM EDT (21:16 UTC)
- Expired
- Mar 15, 2008, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 5:16 PM EDT | HAIL 1 | 1 Ne Columbia, SC | SPOTTER REPORTS NICKEL AND QUARTER SIZE HAIL AT TWO NOTCH AND BOOKMAN RD. |
| Mar 15, 5:28 PM EDT | HAIL 0.88 | 2 N Lugoff, SC | COOP OBSERVER REPORTS NICKEL AND QUARTER SIZE HAIL IN LUGOFF. |
| Mar 15, 5:30 PM EDT | TSTM WND DMG | Lugoff, SC | SPOTTER REPORTS TREES DOWN NEAR TOWN. |
| Mar 15, 5:33 PM EDT | TORNADO | Lugoff, SC | SHERIFFS OFFICE REPORTED MUTIPLE DAMAGE REPORTS OF TREES DOWN AND HOMES DAMAGED. |
| Mar 15, 5:44 PM EDT | HAIL 0.75 | 1 S Bishopville, SC | SPOTTER REPORTS PENNY SIZE HAIL AND ROTATING CLOUDS. |
| Mar 15, 5:46 PM EDT | FUNNEL CLOUD | 1 S Bishopville, SC | SPOTTER REPORTS FUNNEL CLOUD NEAR VICINITY OF I-20 NEAR BISHOPVILLE. |
| Mar 15, 5:58 PM EDT | HAIL 0.75 | 4 Se Bishopville, SC | SPOTTER REPORTS HIGH WINDS AND PENNSY SIZE HAIL NEAR THE TOWN OF WISACKY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 11:02 AM EDT | Tornado Watch | SPC | 8 hr |
| Mar 15, 4:36 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 152117
SVRCAE
SCC055-061-079-085-152200-
/O.NEW.KCAE.SV.W.0009.080315T2116Z-080315T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF LUGOFF...OR ABOUT 12 MILES NORTHEAST OF DENTSVILLE...AND
MOVING EAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMDEN AND BISHOPVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT SUNDAY MORNING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3401 8090 3429 8081 3449 8035 3440 8030
3433 8023 3433 8021 3420 8010 3417 8013
3413 8012 3407 8000 3399 7993
TIME...MOT...LOC 2116Z 260DEG 46KT 3423 8072
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:57 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 15, 1:57 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.
SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31Hazardous weather outlook, Mar 15, 5:01 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 501 PM EDT SAT MAR 15 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 501 PM EDT SAT MAR 15 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... ...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WIND GUSTS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Mar 15, 4:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 N SILVERSTREET 34.25N 81.71W
03/15/2008 M1.75 INCH NEWBERRY SC CO-OP OBSERVER
0414 PM HAIL NEWBERRY 34.28N 81.61W
03/15/2008 E1.00 INCH NEWBERRY SC LAW ENFORCEMENT
NEWBERRY POLICE REPORT QUARTER SIZE HAIL AT STATE ROAD 56
AND BUSH RIVER ROAD.
0418 PM HAIL CHAPPELLS 34.18N 81.87W
03/15/2008 E1.00 INCH NEWBERRY SC LAW ENFORCEMENT
CHAPPELLS SHERIFFS OFFICE REPORTS NICKEL TO QUARTER SIZE
HAIL IN DOWNTOWN.
&&
MOORELocal storm report, Mar 15, 4:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL NEWBERRY 34.28N 81.61W
03/15/2008 E1.00 INCH NEWBERRY SC PUBLIC
ONE-INCH HAIL REPORTED IN TOWN.
&&
MOORELocal storm report, Mar 15, 4:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FUNNEL CLOUD 2 N PROSPERITY 34.24N 81.53W
03/15/2008 NEWBERRY SC PUBLIC
FUNNEL CLOUD REPORTED ON HWY 76 AT MT BURKE AND GARMEN
ROAD.
&&
MOORELocal storm report, Mar 15, 4:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 6 NW KERSHAW 34.61N 80.66W
03/15/2008 LANCASTER SC PUBLIC
PUBLIC REPORTED 60 MPH WIND, SIGN BLOWN DOWN AT RIVER
DECK STORE.
&&
MOORELocal storm report, Mar 15, 5:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FUNNEL CLOUD IRMO 34.09N 81.19W
03/15/2008 RICHLAND SC EMERGENCY MNGR
FUNNEL CLOUD REPORTED AT 1-26 AND LAKE MURRAY BLVD.
0440 PM TORNADO PROSPERITY 34.21N 81.53W
03/15/2008 NEWBERRY SC AMATEUR RADIO
POSSIBLE TORNADO REPORTED IN PROSPERITY. ROOF BLOWN OFF
OF HOUSE AND TREES DOWN.
&&
HC/MJPLocal storm report, Mar 15, 5:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL MCCORMICK 33.91N 82.29W
03/15/2008 E1.75 INCH MCCORMICK SC EMERGENCY MNGR
MCCORMICK COUNTY DISPATCH REPORTS GOLF BALL SIZE HAIL IN
THE TOWN OF MCCORMICK AND THE TOWN OF MT CARMEL.
0502 PM HAIL 6 WSW BLYTHEWOOD 34.18N 81.07W
03/15/2008 E1.75 INCH RICHLAND SC CO-OP OBSERVER
OBSERVER REPORTS GOLF BALL SIZE HAIL COVERING YARD.
&&
MOOREThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:34 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 22 hr |
| Mar 15, 9:25 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Mar 15, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 24 min |
| Mar 15, 3:58 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Mar 15, 4:04 PM EDT | Tornado Warning | CAE | Newberry | 41 min |
| Mar 15, 4:06 PM EDT | Tornado Warning | CAE | Lancaster | 24 min |
| Mar 15, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 44 min |
| Mar 15, 4:17 PM EDT | Tornado Warning | CAE | McCormick | 43 min |
| Mar 15, 4:25 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| Mar 15, 4:40 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 50 min |
| Mar 15, 4:41 PM EDT | Tornado Warning | CAE | Chesterfield | 34 min |
| Mar 15, 4:50 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 40 min |
| Mar 15, 5:21 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Mar 15, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Mar 15, 5:30 PM EDT | Tornado Warning | CAE | Richland | 30 min |
| Mar 15, 5:36 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 39 min |
| Mar 15, 5:46 PM EDT | Tornado Warning | CAE | Lee | 44 min |
| Mar 15, 5:50 PM EDT | Tornado Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 40 min |
| Mar 15, 5:56 PM EDT | Tornado Warning | CAE | Newberry, Saluda | 34 min |
| Mar 15, 6:03 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 42 min |
| Mar 15, 6:18 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 42 min |
| Mar 15, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 34 min |
| Mar 15, 6:32 PM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 43 min |
| Mar 15, 6:34 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 41 min |
| Mar 15, 7:01 PM EDT | Tornado Warning | CAE | Clarendon | 14 min |
| Mar 15, 7:14 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.